%1$s

What is paracetamol?

Paracetamol (acetaminophen) is an analgesic used to alleviate pain and high fever. It is also used for treating headaches, muscle/joint pains, backaches, toothaches, and colds. One of the most effective remedies for reducing body temperature, it begins working in an hour.

Paracetamol is extensively available as tablets and capsules. It is also available as syrup or water-soluble tablets for those who cannot swallow tablets/capsules.

Some renowned brand names are Disprol, Hedex, Medinol, and Panadol.

What are the uses of paracetamol?

Paracetamol lowers mild to moderate fever and pain by affecting the chemical messengers in the brain that regulate body temperature. It’s also combined with other pain-relief and anti-sickness medicines. Moreover, its ingredient is part of a wide range of cold and flu remedies. It is widely used for:

  • Reducing fever
  • Alleviating and relieving headaches
  • Reduce pain caused by menstrual cramps
  • Toothaches
  • Backaches
  • Reducing pain caused by arthritis (specifically, osteoarthritis) in joints in the hands, knees, hips, etc.
  • Colds
blank
blank
blank
blank

What are the side effects of paracetamol?

Paracetamol is a common, go-to pain relief medication. However, prolonged usage or overdose of paracetamol can lead to serious liver damage. Acetaminophen (an ingredient in paracetamol) may trigger some unwanted side effects. These are:

  • Loss of appetite
  • Increased sweating
  • Drowsiness and fatigue
  • Low fever with nausea, weakness, or vomiting
  • Diarrhea or constipation
  • Stomach or body ache
  • Swelling or cramps in the upper abdominal region or stomach

Other serious and rare side effects are:

  • Cloudy or bloody urine infected by bacteria
  • A sudden decrease in urine
  • Black or tarry stool
  • Yellow eyes and skin (jaundice)
  • Allergic symptoms like skin rashes, red spots, itching
  • Mouth ulcers

If you notice any of these side effects, immediately seek professional consultation.

About Yashoda Hospitals

 

FAQ's

1. Can I take paracetamol after the COVID-19 vaccine?

Yes, one can take painkillers like paracetamol, if required post the vaccination. However, it is crucial to not self-medicate and take expert opinion, especially if one is diagnosed with covid. As per NHS, in the U.K, certain painkillers that target inflammation, such as ibuprofen, may perhaps curb the immune reaction that the vaccine is trying to achieve.

2. How does paracetamol tablet work?

Paracetamol works by blocking chemical messengers in our brain that send chemical signals to the nervous system when we experience pain. It reduces the production of prostaglandins in the brain and spinal cord. It is a weak inhibitor of the synthesis of prostaglandins (PGs). The precise mechanism of how paracetamol works are unclear and lack studies.

3. Is paracetamol an antibiotic?

No, paracetamol is not an antibiotic drug but Nonsteroidal Anti-Inflammatory Drugs (NSAIDs). Also referred to as nonsteroidal anti-inflammatory agents/analgesics or nonsteroidal anti-inflammatory medicines (NSAIMs). These are drugs that provide analgesic (pain-killing) and antipyretic (fever-reducing) effects. Additionally, when consumed in high doses, anti-inflammatory effects. Antibiotics are antimicrobial drugs consumed for killing bacterial infections in the body.

4. Is paracetamol safe during pregnancy?

Paracetamol for pregnancy has been routinely consumed at all stages to lower high fever and provide pain relief. There is no evidence that it has any harmful effects on an unborn baby or during breastfeeding. It is recommended to take the lowest available dose of paracetamol for a short period. However, do not exceed the recommended doses. Avoid other painkillers like aspirin or ibuprofen.

5. Is paracetamol safe?

Paracetamol is a safe medication with only a rare occurrence of side effects. It is mostly recommended for initial treatment stages. You can safely take it with other painkillers as well if your doctor prescribes it. However, do not consume it with co-codamol, co-dydramol, or Tramacet, as these medications already contain paracetamol.

6. What does paracetamol do?

Paracetamol is a common painkiller used to relieve pain and lower high body temperature. Apart from this, as per one study, paracetamol, or acetaminophen, can be viewed as an emotional reliever as well. It may potentially reduce people's emotional pain and dull emotional responses. This would also suggest that the painkiller can lower one's ability to experience pleasures.

7. Does paracetamol make you sleepy?

Yes. One of the most frequent side effects of paracetamol is exhaustion and fatigue, which causes one to fall asleep more frequently. The acetaminophen or the antihistamine content in the product can provide aid for sleep during nighttime specifically. Paracetamol in combination with codeine and diphenhydramine (Benadryl) can enhance sleepiness or drowsiness.

8. Is paracetamol a painkiller?

Paracetamol is a medication that is known for being a painkiller. As it used to cure fever and mild to moderate pain. When prescribed with a standard dose, paracetamol is useful in only slightly reducing the body temperature. However, it is inferior to other medications like ibuprofen in that respect, and the benefits of its use for fever are unclear.

9. Is paracetamol safe after the COVID-19 vaccine?

WHO warns against consuming painkillers like paracetamol or ibuprofen before receiving the COVID-19 vaccine to avoid experiencing the side effects. The reason being, the effect of painkillers on how well the vaccine works is unknown. If advised by a specialist, then one can take paracetamol or other painkillers after the covid jab, if you experience side effects like pain, fever, swelling, headache, and muscle pain after vaccination.

10. How many paracetamols (650mg) can I take in a day?

Both adults and children can safely consume a maximum of 4 tablets in 24 hours with a 4-hour gap. Do not exceed the dosage beyond this, as prolonged use can cause severe liver damage. If your symptoms do not get better after 3 days of taking paracetamol, visit your physician. For further medical assistance and to get top-notch quality healthcare advice, consult our team of experts at Yashoda Hospitals.

Contact

  • Yes Same as WhatsApp number
  • By clicking on Send, you accept to receive communication from Yashoda Hospitals on email, SMS and Whatsapp.
×